Pediatric ASP Toolkit

Adverse Drug Reactions including Clostridioides difficile

Adverse Drug Reactions including Clostridium difficile

  • Adverse Events with Antibiotic Use in Hospitalized Patients
    • A study of 1,488 adult inpatients admitted between 2013-2014 found that twenty percent of patients experienced at least 1 antibiotic-associated adverse drug event. Twenty percent of non-clinically indicated antibiotic regimens were associated with an adverse drug event. (Tamma PD, et al. Association of Adverse Events with Antibiotic Use in Hospitalized PatientsJAMA Intern Med. 2017 Sep 1; 177(9):1308-1315)
    • A multicenter cohort study of adults hospitalized with pneumonia found that two thirds (67.8% [4391 of 6481]) of patients received excess antibiotic therapy. Antibiotics prescribed at discharge accounted for 93.2% of excess duration. Each excess day of treatment was associated with a 5% increase in the odds of antibiotic-associated adverse events reported by patients after discharge. (Vaughn VM, et al. Excess Antibiotic Treatment Duration and Adverse Events in Patients Hospitalized With Pneumonia: A Multihospital Cohort StudyAnn Intern Med. 2019;171(3):153-163.)
    • A retrospective review of 400 antibiotic courses prescribed to hospitalized children found (Same RG et al. Antibiotic-Associated Adverse Events in Hospitalized Children. JPIDS. Jan 2021): 
      • 21% of antibiotic courses administered to hospitalized children resulted in at least 1 AE
      • 66% of children who developed an AE required further interventions
      • Each additional day of antibiotic therapy associated with 7% increased odds of developing an AE
      • 30% of AEs occurred after hospital discharge
      • 15% of AEs were associated with antibiotics that were unnecessary
  • Antibiotic-Associated Adverse Events Presenting to Emergency Department
    • A study using national surveillance system found antibiotics were implicated in 19% of all ED visits for drug-related adverse events from 2004-2006. It was estimated that antibiotic-related adverse events led to nearly 150,000 ED visits per year. Most ED visits for antibiotic-associated adverse events were for allergic reactions (79% of visits). (Shehab N, et al. Emergency department visits for antibiotic-associated adverse eventsClin Infect Dis. 2008 Sep 15;47(6):735-743.)
    • A follow up study using the national surveillance system from 2013-2014 found that 16% of all ED visits were for systemic antibiotic-related adverse events out of over 42,500 cases. Among children 5 years and younger, antibiotics were the most common drug class implicated in ED visits for adverse drug events (56.5%). For children aged 6-19 years old, antibiotics were implicated in 31.8% of ED visits. (Shehab N, et al. US Emergency Department Visits for Outpatient Adverse Drug Events, 2013-2014. JAMA 2016; 316 (20): 2115-2125). 
    • Specifically for children, a study using national surveillance data found that between 2011-2015, an estimated 69,464 ED visits per year were made among children with adverse drug events. Almost half of all ED visits for adverse drug events in children 19 years and younger are due to antibiotics. Forty percent of ED visits for adverse drug events occur in children 2 years and less. (Lovegrove MC et al. US Emergency Department Visits for Adverse Drug Events from Antibiotics in Children, 2011–2015J Pediatric Infect Dis Soc. 2018 Aug 23.)
  • Adverse Drug Reactions Related to TMP-SMX in Children
    • At a single institution, Goldman et al found that the incidence in children of adverse drug reactions due to TMP-SMX was 13 cases/100,000 admissions in 2005-2006. This was an increase from 5 cases/100,000 admissions in the 2000-2004 time period. The majority of these patients were prescribed TMP-SMX for a skin and soft tissue infection. (Goldman JL, Jackson MA, Herigon JC, Hersh AL, Shapiro DJ, Leeder JS. Trends in adverse reactions to trimethoprim-sulfamethoxazolePediatrics. 2013 Jan;131(1):e103-8.)
    • A case series reported 5 cases of healthy adolescents who developed severe acute respiratory failure while taking TMP-SMX. 2 of the adolescents died. The TMP-SMX was prescribed for treatment of acne vulgaris. https://pediatrics.aappublications.org/content/143/6/e20183242.long
    • A review of the literature found 41 patient cases of aseptic meningitis associated with use of TMP-SMX. 9 cases (22%) were pediatric patients younger than 20 years of age. The mechanism for this adverse event is unclear. Overall, 11 cases (27%) held a diagnosis of an autoimmune disease and 6 (15%) had a diagnosis of HIV. https://doi.org/10.1016/j.anai.2014.08.006 
  • Clostridiodes difficile Infection (CDI)

    Antibiotic Exposure Increases the Risk of CDI

    Previous antibiotic exposure is recognized as the single most important risk factor for CDI in adults and children, and nearly all antibiotics have been associated with C difficile disease (Owens RC Jr, Donskey CJ, Gaynes RP, Loo VG, Muto CA. Antibiotic-associated risk factors for Clostridium difficile infectionClin Infect Dis. 2008;46:(suppl 1 S19-S31)

    Antibiotics associated with the highest incidence rates of pediatric community-acquired CDI development relative to their frequency of prescription include clindamycin, cefdinir and amoxicillin/clavulanate. (Dang R, Alabaster A, Miranda-Katz M, Parmar D, Greenhow TL. Impact of Antecedent Antibiotic Usage on Community-associated Clostridioides difficile Infection in Pediatrics. Pediatr Infect Dis J. 2021 Feb 12. doi: 10.1097/INF.0000000000002991. Published online ahead of print.)

    Current Incidence of CDI in Children

    Lesse et al (NEJM 2015) used active population and laboratory-based surveillance across 10 geographic areas in 2011 to identify the burden of CDI in the United States. Among children 1-17 years, the incidence of CDI was 24.2 per 100,000 persons; with community-associated CDI incidence of 17.9 per 100,000 persons and healthcare associated CDI incidence of 6.3 per 100,000 persons. (Lessa FC, Mu Y, Bamberg WM, Beldavs ZG, Dumyati GK, Dunn JR, et al. Burden of Clostridium difficile infection in the United StatesN Engl J Med. 2015 Feb 26;372(9):825-34)

    Increasing Incidence of CDI in Children

    Several studies have noted a rise in CDI-related hospitalizations.

    CDI Associated with Increased Mortality, Prolonged Hospitalization, Increased Hospital Costs

    Role of Antimicrobial Stewardship in Controlling CDI Rates

    CDI Clinical Practice Guideline

Improving the health of children worldwide through philanthropic support of scientific and educational programs.